Utah, 2010Flash Flooding and Damaging Winds in Utah, August 16 to 19, 2010
August 16 to 19, 2010 · NWS SLC · 19 events in 10 counties and zones
Deep moisture returned to Utah on August 16th, picking up where it left off earlier in the month by causing widespread flash flooding and strong gusty winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $245,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep moisture returned to Utah on August 16th, picking up where it left off earlier in the month by causing widespread flash flooding and strong gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 16, 9:55 AM MST, 4 hours 5 minutes earlier.
Area forecast discussion, Aug 16, 9:55 AM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1055 AM MDT MON AUG 16 2010
.SYNOPSIS...A WEAK TROUGH OF LOW PRESSURE...WITH ASSOCIATED
MOISTURE...WILL CROSS THE REGION THIS AFTERNOON AND EVENING. DRYER
AIR WILL FILTER IN BEHIND THIS SYSTEM TONIGHT. MOISTURE WILL
INCREASE AGAIN OVER THE AREA TUESDAY NIGHT AND WEDNESDAY...IN
ADVANCE OF AN APPROACHING PACIFIC TROUGH.
&&
.DISCUSSION...MORNING SATELLITE IMAGERY INDICATES A WEAK UPPER LEVEL
DISTURBANCE...EMBEDDED IN UPPER TROUGH...OVER CENTRAL UTAH. SHOWER
AND THUNDERSTORM ACTIVITY IN ASSOCIATION WITH THIS DISTURBANCE STILL
PRESENT OVER EAST CENTRAL SECTIONS OF UTAH.
ANOTHER DISTURBANCE IN WESTERLY FLOW SHOULD ENHANCE CONVECTIVE
ACTIVITY OVER EAST CENTRAL AND SOUTHEAST SECTIONS THIS
AFTERNOON...WHERE MOIST AIRMASS...WITH PRECIPITABLE WATER VALUES IN
EXCESS OF AN INCH...REMAINS IN PLACE. LOW LEVEL CONVERGENCE ZONE
OVER CENTRAL UTAH...SHOULD FOCUS DEVELOPMENT. STORM MOTION LOOKS TO
BE AROUND 20 KNOTS...SO ANY FLASH FLOODING WOULD NEED TO BE IN
ASSOCIATION WITH CELLS TRAINING ACROSS AN AREA.
INSTABILITY LOOKS TO BE SOMEWHAT LIMITED...BUT WITH SHEAR VALUES
NEAR 40 KTS...AN ISOLATED SEVERE STORM IS POSSIBLE.
WITH RIDGE BUILDING INTO REGION...ANY EVENING CONVECTIVE ACTIVITY
SHOULD DIMINISH QUICKLY.
WILL UPDATE ZONE FORECAST TO INCREASE CHANCES FOR PRECIPITATION EAST
CENTRAL AND SOUTHEAST SECTIONS THIS AFTERNOON.
&&
.AVIATION...VFR CONDITIONS WILL CONTINUE AT THE KSLC TERMINAL
THROUGH THE FORECAST PERIOD. CALM OR LIGHT SOUTHEAST WINDS ARE
EXPECTED TO SHIFT TO THE NORTHWEST BY 19Z. THERE IS A 20 PERCENT FOR
ERRATIC WINDS IN ASSOCIATION WITH CONVECTIVE ACTIVITY THIS AFTERNOON
AND EVENING.
&&
.FIRE WEATHER...A WEAK WEATHER DISTURBANCE PASSING THROUGH THE AREA
WILL CONTINUE TO BRING SCATTERED SHOWERS AND THUNDERSTORMS TO
PORTIONS OF CENTRAL AND EAST CENTRAL UTAH THROUGH THIS EVENING. HIGH
PRESSURE IS EXPECTED TO BRIEFLY STRENGTHEN ACROSS THE AREA
TUESDAY...BEFORE A STRENGTHENING SOUTHWESTERLY FLOW ALLOWS MOISTURE
TO QUICKLY SPREAD NORTH ACROSS MOST OF UTAH WEDNESDAY...BRINGING A
GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS. A STORM SYSTEM PASSING
THROUGH THE AREA LATE WEDNESDAY WILL SWEEP MUCH OF THIS MOISTURE OUT
OF THE AREA BY LATE IN THE WEEK.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
AVIATION...YOUNG
FIRE WEATHER...SEAMAN
PUBLIC...BARJENBRUCH
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 16, 11:36 AM MST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1236 PM MDT MON AUG 16 2010
UTZ020-518-161900-
SOUTH CENTRAL UTAH UT-SOUTHERN UTAH MOUNTAINS UT-
1236 PM MDT MON AUG 16 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARFIELD COUNTY UNTIL 100
PM MDT...
AT 1228 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ESCALANTE...MOVING EAST AT 25 MPH.
WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN...DANGEROUS LIGHTNING AND SMALL HAIL.
* LOCATIONS IMPACTED INCLUDE...
ESCALANTE...
THIS STORM IS CAPABLE OF PRODUCING GUSTY WIND...BRIEF HEAVY
RAIN...DANGEROUS LIGHTNING AND SMALL HAIL. IF THREATENING WEATHER
APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING.
LAT...LON 3796 11120 3771 11115 3767 11173 3784 11177
TIME...MOT...LOC 1835Z 260DEG 20KT 3777 11164
YOUNG
Special weather statement, Aug 16, 12:36 PM MST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
136 PM MDT MON AUG 16 2010
UTZ013-020-518-162000-
SAN RAFAEL SWELL UT-SOUTH CENTRAL UTAH UT-SOUTHERN UTAH MOUNTAINS UT-
136 PM MDT MON AUG 16 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARFIELD COUNTY UNTIL 200
PM MDT...
AT 127 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF BOULDER...OR 17 MILES EAST
OF ESCALANTE...MOVING EAST AT 20 MPH.
PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH
BRIEF HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
RURAL CENTRAL GARFIELD COUNTY...
THIS STORM IS CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL. IF
THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY
BUILDING.
LAT...LON 3772 11137 3790 11137 3796 11084 3768 11081
3768 11084 3767 11083 3766 11084
TIME...MOT...LOC 1935Z 270DEG 16KT 3781 11126
YOUNGSpecial weather statement, Aug 16, 1:48 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
248 PM MDT MON AUG 16 2010
UTZ013-020-021-162130-
GLEN CANYON RECREATION AREA/LAKE POWELL UT-SAN RAFAEL SWELL UT-SOUTH
CENTRAL UTAH UT-
248 PM MDT MON AUG 16 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KANE AND
SOUTHEASTERN GARFIELD COUNTIES UNTIL 330 PM MDT...
AT 240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTHWEST OF BULLFROG...OR 37 MILES EAST
OF ESCALANTE...MOVING EAST AT 15 MPH. THIS CELL MAY BECOME STRONGER
IN THE NEXT HOUR.
PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
BULLFROG...
TICABOO...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
THIS STORM IS CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL. IF
THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY
BUILDING.
LAT...LON 3775 11049 3740 11077 3752 11108 3769 11105
TIME...MOT...LOC 2048Z 259DEG 15KT 3762 11091
YOUNG
Flash Flood, Garfield
- When
- August 16, 2:00 PM MST to 4:00 PM MST
- Where
- Garfield County, 10.36 mi WNW of (U07) Bullfrog/Glen to 20.78 mi WNW of (U07) Bullfrog/Glen
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.599, -110.899
Flash flooding occurred in numerous slot canyons in the Glen Canyon National Recreation Area, including Moody Wash, East Moody Canyon, and Middle Moody Canyon. In addition, multiple roads were made impassable due to the flooding.
Thunderstorm Wind, Kane
- When
- August 16, 2:30 PM MST
- Where
- Kane County, Bullfrog
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.500, -110.720
The Bullfrog Marina sensor recorded a maximum wind gust of 59 mph.
Thunderstorm Wind, Cache
- When
- August 16, 5:30 PM MST
- Where
- Cache County, 0.51 mi W of Richmond
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Broadcast Media
- Coordinates
- 41.920, -111.810
Strong thunderstorm winds caused damage in Richmond, snapping trees and telephone poles.
Flash Flood, Kane
- When
- August 16, 5:45 PM MST to 7:15 PM MST
- Where
- Kane County, 24.27 mi E of Glen Cnyn Bsn Arpt to 13.71 mi ESE of Glen Cnyn Bsn Arpt
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Park/Forest Service
- Coordinates
- 37.510, -111.280
Multiple slot canyons were flooded on the western edge of Glen Canyon National Recreation Area, including Coyote Gulch. Roads were impassable near Coyote Gulch and Sunset Flats, and Hole-in-the-Rock road sustained damage.
Flash Flood, Garfield
- When
- August 16, 8:00 PM MST to 9:30 PM MST
- Where
- Garfield County, 23.63 mi W of (U07) Bullfrog/Glen to 15.3 mi W of (U07) Bullfrog/Glen
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Park/Forest Service
- Coordinates
- 37.551, -111.151
Flash flooding occurred in Twenty-five Mile Wash. In addition, roads were impassable in the surrounding area, including damage to Hole-in-the-Rock road, further north than the road was damaged earlier in the day.
Flash Flood, Sevier
- When
- August 18, 12:00 PM MST to 1:00 PM MST
- Where
- Sevier County, 28.24 mi ENE of Burrville to 28.38 mi ENE of Burrville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.750, -111.400
Heavy rain caused a flash flood at the Ivie Creek rest area, located at mile post 87 along I-70, with water and debris flowing into the rest area.
Flash Flood, Wayne
- When
- August 18, 1:10 PM MST to 3:10 PM MST
- Where
- Wayne County, 3.25 mi E of Fruita to 3.83 mi NNE of Fruita
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.280, -111.190
Flash flooding occurred in Grand Wash in Capitol Reef National Park, with water 6 to 8 feet deep in Grand Wash, as well as water from Grand Wash flowing across the Scenic Drive.
Flash Flood, Iron
- When
- August 18, 1:15 PM MST to 3:15 PM MST
- Where
- Iron County, 2.76 mi S of Parowan Arpt to 4.17 mi S of Parowan Arpt
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.830, -112.820
After 1.5 to 2.0 inches of rain fell near Parowan, flash flooding occurred on SR-143, with two feet of water and debris crossing the road.
Flash Flood, Emery
- When
- August 18, 2:45 PM MST to 4:45 PM MST
- Where
- Emery County, 16.66 mi SSW of Green River to 13.24 mi SSW of Sphinx Siding
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.762, -110.301
Flash flooding was reported southwest of Green River, with rainfall of up to 5 inches recorded in the area.
Flash Flood, Tooele
- When
- August 18, 3:35 PM MST to 5:35 PM MST
- Where
- Tooele County, 4.11 mi W of Clover to 7.31 mi W of St John
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 40.329, -112.548
Heavy rain over Johnson Pass caused mud and debris to flow across Highway 199, temporarily closing the road.
Thunderstorm Wind, Tooele
- When
- August 18, 10:45 PM MST
- Where
- Tooele County, 1.74 mi SE of Dugway
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.230, -112.730
The English Village sensor in the Dugway Proving Ground mesonet recorded a wind gust of 59 mph.
Thunderstorm Wind, Tooele
- When
- August 18, 11:35 PM MST
- Where
- Tooele County, 29.06 mi SW of (Dpg)michael Aaf Dug
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.900, -113.340
The Fish Springs sensor in the Dugway Proving Ground mesonet recorded a maximum wind gust of 60 mph.
Flash Flood, Washington
- When
- August 19, 4:30 AM MST to 6:30 AM MST
- Where
- Washington County, 6.86 mi NNE of Zion Lodge to 4.05 mi NNE of Zion Lodge
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.333, -112.882
Flash flooding occurred in the early morning hours along the North Fork of the Virgin River, with the gauge there rising from 92 cfs to 1378 cfs in one hour.
Flash Flood, Salt Lake
- When
- August 19, 11:45 AM MST to 1:15 PM MST
- Where
- Salt Lake County, 0.28 mi WSW of Carters Sky Ranch Ar to 1.63 mi SSW of Carters Sky Ranch Ar
- Cause
- Heavy Rain / Burn Area
- Property damage
- $150,000
- Reported by
- County Official
- Coordinates
- 40.528, -111.855
Heavy rain caused a debris flow from the south end of the Corner Canyon burn scar, damaging about 20 homes with mud and debris. Highland Drive was closed, and the police station, courts, and city hall were all flooded.
Flash Flood, Kane
- When
- August 19, 12:00 PM MST to 2:00 PM MST
- Where
- Kane County, 12.69 mi E of Kanab Arpt to 7.15 mi SE of Alton
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.020, -112.300
Heavy rain caused flash flooding in Buckskin Gulch, with water flowing over nearby US-89.
Flash Flood, Wayne
- When
- August 19, 12:05 PM MST to 1:45 PM MST
- Where
- Wayne County, 12.92 mi ENE of Fremont to 7.42 mi NW of Caineville
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Park/Forest Service
- Coordinates
- 38.528, -111.403
Heavy rain caused flash flooding across the northern portions of Capitol Reef National Park, including Cathedral Valley, further damaging roads that were already in disrepair from previous flash flooding. In addition, several washes east of the park were flooded, and water was flowing over SR-24.
Flash Flood, Wayne
- When
- August 19, 1:30 PM MST to 3:30 PM MST
- Where
- Wayne County, 4.05 mi NNW of Notom to 0.83 mi S of Notom
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.285, -111.145
Flash flooding occurred along the Scenic Drive of Capitol Reef National Park, as well as the Grand Wash and several roads further south in the park.
Flash Flood, Emery
- When
- August 19, 1:30 PM MST to 3:30 PM MST
- Where
- Emery County, 30.37 mi SSE of Moore to 34.32 mi SSW of Green River
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.585, -110.877
Heavy rain caused flash flooding in Little Wild Horse Canyon, with water there estimated to be 10 feet deep. Several roads in the area were also washed out.
Flash Flood, Garfield
- When
- August 19, 3:35 PM MST to 5:35 PM MST
- Where
- Garfield County, 11.38 mi WNW of (U07) Bullfrog/Glen to 14.97 mi NE of Boulder
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Park/Forest Service
- Coordinates
- 37.612, -110.912
Multiple roads at the southern end of Capitol Reef National Park were flooded and damaged, most notably the Notom-Bullfrog road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Louisiana, August 16, 20102 deaths · 2 events
- Rip Current in Michigan, August 16, 20101 death · 1 event
- Hail and Damaging Winds in New Jersey, August 16, 2010$1.1 million · 56 kt wind · 8 events
- Tornadoes and Hail in Colorado, August 16, 20101 injured · $52,000 · EF1 · 9 events
- Lightning Strike in Louisiana, August 16, 2010$200,000 · 1 event
- Flash Flood in Arizona, August 16, 2010$200,000 · 1 event
- Damaging Winds and Lightning Strikes in New Jersey, August 16, 20102 injured · $52,000 · 52 kt wind · 5 events
- Damaging Winds in Texas, August 16, 2010$120,000 · 61 kt wind · 3 events
- Hail and Damaging Winds in Pennsylvania, August 16, 2010$60,000 · 1 in hail · 14 events
- Flash Flooding in New Mexico, August 16, 2010$77,000 · 2 events
- Damaging Winds in Louisiana, August 16, 2010$60,000 · 54 kt wind · 7 events
- Damaging Winds in New York, August 16, 2010$60,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257975, 257682, 257686, 257977, 257976, 257979, 257981, 257983, 257987, 257985, 257683, 257684, 257993, 258852, 258009, 258011, 258013, 258016, 258019.